High Wind, Nueces
- When
- December 24, 12:30 PM CST to 1:30 PM CST
- Where
- Nueces forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $250,000
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
A High Wind event occurred across portions of the southern Coastal Bend behind a strong cold front on Christmas Eve day. The high winds produced damage throughout the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
A High Wind event occurred across portions of the southern Coastal Bend behind a strong cold front on Christmas Eve day. The high winds produced damage throughout the region. Several business signs being blown out throughout Corpus Christi. Part of the roof of the Memorial Coliseum in Corpus Christi was torn off from the high winds. A light pole at a movie theater was blown down onto two vehicles in Corpus Christi. An 18-wheeler and tractor were blown over on U.S. 77. In Port Aransas the winds caused bricks to fall off of a large stretch of a wall at a hotel, completely destroying three vehicles and damaging a power transformer. In Alice a roof was peeled off of a trailer home and damage was reported to two other homes and vehicles throughout the city. Several power lines and power poles were blown down throughout the region, knocking out power to more than 24,000 customers. Selected peak wind gusts:
Alice ---------------------------64 MPH|Corpus Christi Waldon Field ------60 MPH|Corpus Christi NAS --------------59 MPH|Orange Grove -------------------58 MPH|Kingsville NAS -------------------58 MPH|Baffin Bay ----------------------58 MPH|Packery Channel ----------------55 MPH|Corpus Christi International ------54 MPH|Port Aransas --------------------52 MPH|Robstown -----------------------52 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 24, 11:21 AM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1121 AM CST THU DEC 24 2009
.DISCUSSION...UPDATED TO INCLUDE 18Z AVIATION DISCUSSION.
&&
.AVIATION...ALMOST ALL OF THE CLOUD COVER HAS ERODED THIS
MORNING. A FEW HIGH CLOUDS MAY MOVE IN OVER THE NORTHERN AREAS
TODAY AS THEY WRAP AROUND THE EXITING UPPER LEVEL LOW. VFR
CONDITIONS WILL PREVAIL TODAY WITH GUSTY NORTHWEST WINDS EXPECTED
THROUGH EARLY THIS EVENING. WINDS WILL THEN RELAX TONIGHT AS HIGH
PRESSURE BUILDS INTO THE REGION.
&&
.PREV DISCUSSION... /ISSUED 1050 AM CST THU DEC 24 2009/
DISCUSSION...CURRENT FORECAST OVERALL LOOKS TO BE ON TRACK FOR
TODAY. HAVE COOLED AFTERNOON HIGHS A FEW DEGREES...ESPECIALLY OUT
WEST. STRONG WIND ALONG WITH THE FRONTAL PASSAGE EARLY THIS
MORNING PRODUCED GUSTS OF 44 TO 55 MPH ACROSS THE CWA. WINDS HAVE
BEGAN TO INCREASE AGAIN AS PRESSURE GRADIENT TIGHTENS BEHIND THE
UPPER LEVEL TROUGH PUSHING THROUGH THE SOUTHEASTERN STATES. WIND
ADVISORY GOING THROUGH LATE THIS AFTERNOON WITH GALE FORCE WINDS
OCCURRING OVER THE COASTAL WATERS. SHOULD SEE WINDS RELAX TONIGHT
AS HIGH PRESSURE BUILDS IN. TONIGHT LOW TEMPERATURES WILL DEPEND
HIGHLY ON THE WIND SPEEDS. COULD SEE MANY AREAS REACH THE FREEZING
DEGREE MARK IF THE WINDS RELAX ENOUGH. WILL EVALUATE THIS
SITUATION FOR THE AFTERNOON PACKAGE.
PREV DISCUSSION... /ISSUED 536 AM CST THU DEC 24 2009/
DISCUSSION...UPDATED AVIATION DISCUSSION.
AVIATION...COLD FRONT NOW COMPLETELY THROUGH SOUTH TEXAS...WITH
GUSTY NORTHWEST WINDS TO CONTINUE THROUGH THE DAY. CLOUDS WILL
ERODE QUICKLY THROUGH THE DAY...WITH TERMINALS BECOMING CAVU BY
MIDDAY. GRADIENT TO RELAX SOMEWHAT OVERNIGHT AS COLD DRY AIRMASS
FILTERS INTO THE REGION.
PREV DISCUSSION... /ISSUED 438 AM CST THU DEC 24 2009/
SHORT TERM (TODAY THROUGH CHRISTMAS DAY)...MAIN FOCUS THIS
PACKAGE IS ON WIND FORECASTS. COLD FRONT NEARLY DONE BLASTING
THROUGH THE CWA. PRECIPITATION ENDING QUICKLY FROM WEST TO
EAST...AND SO WILL JUST HAVE EARLY MORNING WORDING FOR THE
EAST...THEN CLEARING SKIES. MOST LOCATIONS REPORTED SOMEWHERE
BETWEEN 35 AND 45 KNOTS WITH THE FROPA.
MODEL FORECASTS HAVE A BRIEF LULL IN THE WINDS THIS
MORNING...BEFORE CRANKING THEM UP AGAIN THIS AFTERNOON AS THE
SURFACE GRADIENT TIGHTENS BETWEEN THE DEPARTING SURFACE LOW AND
HIGH PRESSURE BUILDING DOWN INTO THE REGION. INSTEAD OF PLAYING
STOP AND GO WITH THE WIND ADVISORY...HAVE OPTED TO JUST MERGE THE
TWO SECTIONS INTO A SINGLE ADVISORY TO RUN UNTIL SUNSET TONIGHT.
WINDS WILL REMAIN A STRONG SCA OVER THE WATERS THROUGH THE DAY
TODAY. HIGH WAVE HEIGHTS WILL KEEP AREAS WELL OFFSHORE IN ADVISORY
CRITERIA FOR SOME TIME.
WITH CLEARING SKIES AND STRONG COLD AIR ADVECTION...TEMPERATURES
WILL DIP SIGNIFICANTLY TONIGHT...WITH PARTS OF THE NORTHERN
COUNTIES REACHING THE LOWER 30S OVERNIGHT.
DRY...COOL AIR WILL PROVIDE FOR A SUNNY CHRISTMAS DAY FOR THE
COASTAL BEND...WITH JUST A FEW HIGH CLOUDS SNEAKING IN LATER IN
THE DAY. THAT SAME COOL AIR WILL KEEP HIGHS TEN OR SO DEGREES
BELOW NORMAL.
LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...AS THE DEEP LOW
WOBBLES OVER THE UPPER MIDWEST FRIDAY NIGHT...A WEAK COASTAL TROUGH
WILL DEVELOP OFF THE LOWER TEXAS COAST. GFS/ECMWF/NAM SHOW THAT
ISENTROPIC LIFT WILL INCREASE IN THE 290-300K LAYER OVER THE
COASTAL PLAINS. WILL SHOW SLIGHT CHANCE POPS FOR THE SOUTHERN
COASTAL BEND AND CHANCE OVER THE GULF WATERS FOR SATURDAY. THE
SURFACE HIGH GRADUALLY BUILDS BACK INTO THE REGION BY SUNDAY AND
EXPECT CLOUDS TO DIMINISH AS WELL. THE STRONG LOW WILL BE ON THE
MOVE THROUGH THE EASTERN GREAT LAKES REGION BY MONDAY MORNING.
THE SURFACE HIGH WILL SHIFT TO THE EAST ON MONDAY AND LOW LEVEL
MOISTURE RETURN WILL OCCUR ALONG THE RIO GRANDE THROUGH MONDAY
NIGHT. GFS/ECMWF ARE SIMILAR WITH THE TRACK AND STRENGTH OF THE
NEXT UPPER LOW MOVING INTO SOUTHERN CALIFORNIA/NORTHERN BAJA ON
MONDAY. ISENTROPIC LIFT STRENGTHENS OVER THE REGION MONDAY NIGHT
AND WILL CONTINUE WITH CHANCE POPS OVER THE AREA. BEST PERIOD FOR
PRECIPITATION STILL LOOKS LIKE TUESDAY EVEN THOUGH GUIDANCE MEX
POPS SEEM SUSPICIOUSLY LOW. WILL CONTINUE WITH THE LIKELY POPS
AS MODELS CONTINUE TO SHOW VERY STRONG LOW LEVEL WARM AIR ADVECTION
OCCURRING OVER THE SHALLOW COOL AIRMASS THAT REMAIN OVER THE REGION
TUESDAY. THE UPPER LOW WILL LIFT INTO THE SOUTHERN PLAINS AND WEAKEN
AS IT LIFTS OUT ACCORDING TO THE GFS/ECMWF ON WEDNESDAY WITH
PRECIPITATION CHANCES ENDING....WHILE THE GFS SHOWS MORE ENERGY
DIVING INTO THE GREAT BASIN. WENT GENERALLY ABOUT A CATEGORY BELOW
GUIDANCE MAX TEMPERATURES THROUGH THE PERIOD.
89/TMT
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 65 38 56 42 58 / 10 0 0 10 20
VICTORIA 60 32 54 34 55 / 10 0 0 10 10
LAREDO 67 40 60 41 59 / 0 0 0 10 10
ALICE 64 36 58 39 59 / 10 0 0 10 20
ROCKPORT 64 39 54 43 58 / 10 0 0 10 20
COTULLA 64 35 57 35 60 / 0 0 0 10 10
KINGSVILLE 65 37 57 40 58 / 10 0 0 10 20
NAVY CORPUS 64 44 55 45 58 / 10 0 0 10 20
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
REFUGIO...SAN PATRICIO...VICTORIA...WEBB.
GM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM CST FRIDAY
FOR THE FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT
ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO
MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.
GALE WARNING UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60
NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
FROM 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
OCONNOR.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 5 AM CST FRIDAY
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO
PORT ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS
TO MATAGORDA SHIP CHANNEL OUT 20 NM.
GALE WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
CHANNEL OUT 20 NM.
&&
RG/82...UPDATE/AVIATIONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 538 AM CST THU DEC 24 2009 GMZ230-235-250-255-270-275-TXZ229>234-239>247-251145- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 538 AM CST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE COASTAL BEND THROUGH 6 PM THIS EVENING AS GUSTY NORTHWEST WINDS BLAST INTO THE REGION BEHIND A COLD FRONT THAT PASSED EARLIER THIS MORNING. SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MALL CRAFT ADVISORIES ARE EXPECTED ON MONDAY AS A COASTAL TROUGH DEVELOPS AND HIGH PRESSURE BUILDS INTO TEXAS...DEVELOPING A STRONG PRESSURE GRADIENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201463, 201464, 201465.